Alert archive / South Dakota / Flash Flood Warnings in 2003

Flash Flood Warning 5, NWS Aberdeen, SD

June 16, 2003Hughes County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 16, 2003, 7:58 PM CDT for Hughes County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2003, 7:58 PM CDT (00:58 UTC)
Expired
Jun 16, 2003, 11:00 PM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Hughes County, SD

The radar

The Aberdeen radar (KABR), 172 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3154 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 170100
FFWABR
SDC065-170400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
758 PM CDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 1100 PM CDT

* AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WERE PRODUCING VERY HEAVY RAINFALL OVER THE WARNED   
  AREA. THESE STORMS HAVE HAD VERY SLOW MOVEMENT...AND CONTINUE TO   
  REDEVELOP OVER THE SAME AREA. THE RADAR HAS INDICATED TOTAL        
  RAINFALL AMOUNTS OF 3 TO 5 INCHES CAN BE EXPECTED IN AREAS OF THE  
  HEAVIEST RAINFALL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD.
NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.

$$
TDK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:05 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 16, 3:05 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
305 PM CDT MON JUN 16 2003

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
FORECAST CONCERN FOR NEXT COUPLE OF DAYS WILL BE TIMING BOUNDARY
PASSAGE AND END OF PRECIPITATION CHANCES.

QUITE A BIT OF INSTABILITY HAS BUILT UP THIS AFTERNOON ACROSS SOUTH
CENTRAL SOUTH DAKOTA WHERE BETTER SOLAR INSOLATION AND BETTER LOW
LEVEL MOISTURE HAVE PUSHED SB CAPES UP TO 2500 J/KG.  THUNDERSTORMS
WILL HAVE LITTLE IN THE WAY OF DEEP LAYER SHEAR TO WORK WITH BUT
GIVEN MAGNITUDE OF INSTABILITY MAY HAVE TO DEAL WITH ISOLATED HAIL
REPORTS FOR REST OF AFTERNOON.  FURTHER NORTH...SURFACE HEATING HAS
BEEN LIMITED BY DEBRIS FROM EARLIER CONVECTION WITH WEAKER
INSTABILITY.  WATER VAPOR IMAGERY CURRENTLY SHOWING SHORT WAVE
TROUGH LIFTING OUT OF SOUTHWEST NORTH DAKOTA AND DO EXPECT
ADDITIONAL STORMS TO DEVELOP IN VICINITY OF LOW LEVEL CONVERGENCE
BOUNDARY TONIGHT.  STRONGEST LOW LEVEL CONVERGENCE ZONE SHOULD
SLOWLY SHIFT EAST AS WEAK MID LEVEL WAVE HEADS ACROSS NORTH DAKOTA.
COMBINATION OF WEAK MID LEVEL FORCING AND BOUNDARY SHOULD PROVIDE
BEST COVERAGE TO PRECIP FROM KPIR TO KATY AXIS.  WITH VERY WEAK MID
LEVEL FLOW...HAIL THREAT WILL RAPIDLY DIMINISH EARLY THIS EVENING
WITH WEAKENING INSTABILITY.  WEAK LOW LEVEL FRONTOGENESIS AXIS
DRAPED ACROSS SOUTHERN NORTH DAKOTA ASSOCIATED WITH MID LEVEL WAVE
SHOULD ALSO ENHANCE PRECIP COVERAGE TONIGHT.

GFS AND ETA DIFFER ON HOW QUICKLY TO TAKE LOW LEVEL BOUNDARY
SOUTHWARD.  ETA IS STILL FASTER WITH SHORT WAVE RIDING OVER RIDGE IN
SOUTHERN CANADA WHICH ALLOWS SURFACE TROUGH TO EXIT CWA FASTER.
BEGINNING WITH 18Z RUN OF YESTERDAY ETA HAS SEEMED TO BE TOO QUICK
WITH SOUTHWARD MOVEMENT OF BOUNDARY AND WILL LEAN TOWARD ETA/GFS
BLEND HERE.  THUS STILL DO EXPECT SOME SCATTERED -TSRA TOMORROW
AFTERNOON ACROSS SOUTHERN TIER OF CWA.  DRIER EASTERLY LOW LEVEL
FLOW THEN SETS UP FOR LATE TUESDAY INTO WEDNESDAY AND WILL KEEP
CONDITIONS DRY.  FOR WEDNESDAY NIGHT HAVE LOWERED MIN TEMPS ACROSS
THE EAST A BIT AS DRIER LOW LEVEL AIR ASSOCIATED WITH RIDGE SEEPS
INTO THIS AREA.  SHOULD SEE LOWS DROP OFF INTO MID TO UPPER 50S.

RETURN FLOW THEN SETS UP FOR THURSDAY AS RIDGE AXIS HEADS EAST AND
WILL INCREASE MAX T GRID FOR THURSDAY AFTERNOON...ESPECIALLY ACROSS
WESTERN CWA WHERE BETTER LOW LEVEL FLOW AND MIXING IS LIKELY DURING
THE AFTERNOON.

.LONG TERM...FRIDAY THROUGH MONDAY
UPPER RIDGE CENTERED OVER THE OHIO RIVER VALLEY...SHIFTS OFF TO THE
EAST AS THE WESTERN CONUS TROUGH SLOWLY SLIDES EAST. SURFACE LOW
PRESSURE CENTERED OVER EASTERN MONTANA AND WYOMING...WITH SOUTHERLY
FLOW ACROSS THE NORTHERN PLAINS. UPPER SHORTWAVE SLIDES ACROSS THE
AREA FRIDAY INTO FRIDAY NIGHT...WITH A 30KT LOW LEVEL JET POINTING
INTO THE REGION. DYNAMICS NOT TOO IMPRESSIVE AT THIS POINT...WITH
THE BEST LIFT STAYING SOUTH OF THE ABR CWA. MAIN SYSTEM EXPECTED TO
PUSH THROUGH THE REGION SAT...WITH THE LATEST MODELS SLOWING THE
SYSTEMS PROGRESSION. FOR THIS REASON...HAVE EXTENDED THE
PRECIPITATION CHANCES INTO SUNDAY. PREVIOUS MODEL RUN HAD FRONT
THROUGH THE CWA BY 12Z SUNDAY...WITH THE LATEST RUN DRAPING IT
ACROSS CENTRAL SOUTH DAKOTA. THIS SYSTEM THEN MOVES OUT OF THE
REGION BY MONDAY...WITH HIGH PRESSURE ONCE AGAIN BUILDING INTO THE
AREA. WITH THE POSSIBILITY OF PRECIPITATION AND CLOUD COVER...HAVE
LOWERED TEMPS A FEW DEGREES. AS THE SURFACE LOW SLIDES THROUGH THE
STATE...COULD SEE WINDS PICK UP PRETTY GOOD AS THE PRESSURE GRADIENT
TIGHTENS. WILL CONTINUE TO MONITOR AS THIS WEEKEND APPROACHES.

.ABR...NONE.

MARSILI/ALBRECHT
Hazardous weather outlook, Jun 16, 5:34 AM CDT, 14 hours 24 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-171030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
534 AM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND NORTHEAST SOUTH
DAKOTA...BUT ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DORN

In the hours before

Local storm report, Jun 16, 4:20 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0420 PM CDT MON JUN 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    4 S ONAKA                 SD   1.00 IN HAIL
06/16/03   FAULK

MJA
Local storm report, Jun 16, 5:21 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0521 PM CDT MON JUN 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    6 NE ONAKA                SD   0.75 IN HAIL
06/16/03   FAULK

MJA
Local storm report, Jun 16, 5:24 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
524 PM CDT MON JUN 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    2 S ONAKA                 SD   1.00 INCH HAIL
06/16/03   FAULK

GM
Local storm report, Jun 16, 6:00 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
600 PM CDT MON JUN 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    2 S ONAKA                 SD   1.00 INCH HAIL
06/16/03   FAULK

0505 PM    3 W ONAKA                 SD   .75 INCH HAIL
06/16/03   FAULK

GM
Local storm report, Jun 16, 6:56 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0656 PM CDT MON JUN 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    4 W CHELSEA               SD   0.75 IN HAIL
06/16/03   FAULK

MJA
Local storm report, Jun 16, 7:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
754 PM CDT MON JUN 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    3 E CANNING               SD   .75 INCH HAIL
06/16/03   HUGHES

GM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:22 PM CDTSevere Thunderstorm WarningABRHughes53 min

Nearby

Flash Flood Warnings in South Dakota, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.